Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

How Naloxone Helps Reverse Opiate Overdose Effects

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Opiate overdose, whether caused by prescription drugs or illicit opiates, can be fatal. Fortunately, naloxone, an opiate antagonist, can reverse the overdose effects, often saving a person’s life.

What Happens During Opiate Overdose?

Overdose is a very common outcome of opiate addiction. It is also common for many recovering addicts to relapse and take the same amount of the drug that they were taking before. At this point, the body has gone through detox and cannot handle the high doses of opiates. This often leads to overdose and death. The NLM states that “if a user becomes dependent [on opiates], then they are between 6 and 20 times more likely to die than someone in the general population.” The NLM states the symptoms you should look for when someone is undergoing heroin overdose. These symptoms are common among all types of opiate overdose.

  • Shallow, weak, or no breathing
  • Weak pulse
  • “Tongue discoloration”
  • “Pinpoint pupils” or very small pupils
  • Cyanosis or “bluish-colored nails and lips”
  • Constipation
  • Low blood pressure
  • Stomach spasms
  • Drowsiness
  • Disorientation

These symptoms can lead to worse symptoms such as:

  • Respiratory depression
  • Coma
  • Delirium
  • Death

How Naloxone Works

overdose help

Naloxone is usually administered through injection.

According to the NLM, naloxone “works by blocking the overdose effects to relieve dangerous symptoms caused by high levels of opiates in the blood.” It is usually injected intravenously. It attaches to the same parts of the brain that opiates do, and it blocks their effects for up to an hour and a half. This is incredibly important when a person has undergone respiratory depression as a symptom of overdose. Naloxone allows the person to breathe and wakes them from the opiate-induced stupor long enough for the most dangerous side effects of the overdose to pass. Naloxone is often used in addition to other treatments when a person is first brought to a hospital for heroin or other opiate-based overdose. However, in a dire emergency, it can also be used by someone who is not a medical professional.

Using Naloxone

Naloxone, brand name Narcan, can be bought as a solution or as a pre-filled auto-injection device. If you know a person who is abusing opiates and you are concerned about a possibility for overdose, it is important to carry naloxone. “You will probably be unable to treat yourself if you experience an opiate overdose” (NLM). This is why it is important to have a friend or loved one who can perform the injection for you. Here are some tips on performing a naloxone injection with a pre-filled auto-injection device (Evzio):

  • As soon as you believe someone has overdosed, call 911.
  • After calling 911, inject the medication “into the muscle or under the skin of [the person’s] thigh.”
  • You can inject naloxone through the person’s clothing if necessary.
  • Stay with the person and wait for help to arrive.
  • If symptoms return, give the person another injection of naloxone with an unused auto-injection device.

Naloxone injection saves lives. Make sure you know how to use the injection device if you suspect someone close to you of being at risk for opiate overdose.

Pin It on Pinterest

Shares